Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 46, NWS Kansas City, MO

July 5, 2019Cass County, Johnson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 5, 2019, 9:06 AM CDT for Cass County, Johnson County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 9:06 AM CDT (14:06 UTC)
Expired
Jul 5, 2019, 12:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cass County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:40 AM CDTFLASH FLOOD1 S Pleasant Hill, MOSANDBAGGING IN PROGRESS TO PREVENT WATER FROM ENTERING HOMES ON CARDINAL STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2195 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WGUS53 KEAX 051406
FFWEAX
MOC037-101-051700-
/O.NEW.KEAX.FF.W.0046.190705T1406Z-190705T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
906 AM CDT Fri Jul 5 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northeastern Cass County in west central Missouri...
  Southwestern Johnson County in west central Missouri...

* Until noon CDT.

* At 905 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over one inch of rain has 
  already fallen within one hour over saturated grounds. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Pleasant Hill, Holden, East Lynne, Kingsville, Baldwin Park,
  Strasburg, Gunn City, La Tour and Quick City.

LAT...LON 3883 9398 3857 9392 3857 9421 3882 9431

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 5:59 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 5:59 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
559 AM CDT Fri Jul 5 2019

.Discussion...
Issued at 258 AM CDT FRI JUL 5 2019

Primary forecast focus is on this morning's ongoing convection.

Currently, the area of thunderstorms continues to slowly move south
and southeast, with redevelopment continuing to the west and
northwest along a frontal boundary, stalled, from west central
Missouri into south central Nebraska.

Significant rainfall, over 5 to 6 inches fell across portions of the
southeastern KC Metro and to the east and southeast Thursday
evening/night. Numerous reports of significant street flooding and
closed roads have been reported. An MCV developed earlier yesterday
evening, and has helped in advancing thunderstorms to the south and
southeast. Through 2 AM, it has shifted to the east of Warrensburg,
continuing a steady easterly track. To the west and northeast, a
stout low level jet continues to provide ample moisture into the
stalled boundary, resulting in, for a lack of a better phrase, a
convective mess from Nebraska to Missouri. With a lack of strong
synoptic forcing, model guidance will continue to struggle with
convective evolution through the morning and through the day.
Persistence forecasting will be the general rule in the short range.

Observing surface analysis, radar and satellite trends, expect the
ongoing convection south of Clinton to Sedalia, to continue to churn
east and south. Activity to the west and northwest is the big
question mark. Current thoughts are for this convection to persist
through daybreak and through the day, across Kansas and into
portions of western Missouri. These storms will remain scattered but
pose concerns of brief, heavy, rainfall. Off the available
guidance, the RAP has performed the best, and agrees with this
assessment.

This afternoon, confidence remains low in convective evolution, much
will depend on ongoing convection (if any) across western
Missouri/eastern Kansas. With a slight build of the broad 500mb
ridge, we could see some semblance of an MCS dropping south out of
Nebraska into eastern Kansas through the afternoon, clipping western
Missouri. If this occurs, it will increase concerns of flash
flooding across portions of the area later today. Ample MUCAPE and
north/northwesterly 0-3KM shear, and complementary Corfidi vectors,
suggest it would dive south through 3 or 6 PM in eastern Kansas.

For the weekend, with the midwest stuck under the broad ridge,
shower and thunderstorm chances will persist Saturday and Sunday as
weak short waves and lingering frontal boundaries subsist with ample
moisture return from the gulf. Precipitable water values will hold
in the a few tenths below 2.00 inches through the weekend, which is
at the 90th percentile for the time of year. Unfortunately, this
pattern will be tough to shake, with daily chances for scattered
showers and thunderstorms through mid-next week.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 558 AM CDT FRI JUL 5 2019

Busy aviation period ahead. MVFR visibilities and ceilings will
continue to impact area airfield operations through the morning.
Scattered shower and thunder chances will exist at various times
through the day. However, confidence in location, duration, and
intensity is very low at this time to definitively mention it in
the TAFs. Late in the period, better chances for scattered showers
and thunderstorms warrants a mention of VCTS.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, Jul 5, 4:50 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Fri Jul 5 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered storms are expected today with brief periods of heavy
rain. Severe weather chances are limited, but localized strong wind
gusts and small hail are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Scattered storm chances continue through the weekend and into the
beginning of the work week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 5, 6:51 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 AM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     FLASH FLOOD      STRASBURG               38.76N 94.17W
07/05/2019                   CASS               MO   NWS EMPLOYEE

            DELAYED REPORT... SEVERAL ROADS COVERED WITH
            WATER, INCLUDING WATER FLOWING OVER HWY 58.

&&

JTK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:01 PM CDTFlash Flood WarningEAXCass, Jackson, Johnson, Lafayette11 hr
Jul 4, 10:15 PM CDTFlash Flood WarningEAXCass, Henry, Johnson, Lafayette10 hr
Jul 5, 12:11 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Jul 5, 12:18 AM CDTRiver Flood WarningEAXJohnson, Pettis61 hr
Jul 5, 12:21 AM CDTRiver Flood WarningEAXCooper, Saline6 days
Jul 5, 12:50 AM CDTFlash Flood WarningEAXBates, Cass, Henry8 hr
Jul 5, 2:11 AM CDTRiver Flood WarningEAXBates, Cass, Henry45 hr
Jul 5, 8:05 AM CDTAreal Flood WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette24 hr
Jul 5, 2:52 PM CDTRiver Flood WarningEAXBates64 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.